Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Goodland, KS

July 3, 2017Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 2:44 AM CDT for Gove County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 2:44 AM CDT (07:44 UTC)
Expired
Jul 3, 2017, 3:02 AM CDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Gove County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KGLD 030744
SVRGLD
KSC063-030815-
/O.NEW.KGLD.SV.W.0186.170703T0744Z-170703T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
244 AM CDT MON JUL 3 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gove County in west central Kansas...

* Until 315 AM CDT

* At 244 AM CDT, a severe thunderstorm was located 11 miles south of
  Gove, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 10055 3872 10064 3890 10059 3886 10015
      3870 10015
TIME...MOT...LOC 0744Z 282DEG 31KT 3880 10053 

HAIL...0.88IN
WIND...60MPH
 
$$

JN
2 follow-up statements
346 
WWUS53 KGLD 030753
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
253 AM CDT MON JUL 3 2017

KSC063-030815-
/O.CON.KGLD.SV.W.0186.000000T0000Z-170703T0815Z/
Gove KS-
253 AM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN GOVE COUNTY...

At 253 AM CDT, a severe thunderstorm was located 11 miles northwest
of Pendennis, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 10046 3873 10049 3888 10046 3886 10015
      3870 10015
TIME...MOT...LOC 0753Z 282DEG 31KT 3878 10043 

HAIL...0.88IN
WIND...60MPH
 
$$

JN
104 
WWUS53 KGLD 030802
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
302 AM CDT MON JUL 3 2017

KSC063-030812-
/O.CAN.KGLD.SV.W.0186.000000T0000Z-170703T0815Z/
Gove KS-
302 AM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3870 10046 3873 10049 3888 10046 3886 10015
      3870 10015
TIME...MOT...LOC 0801Z 282DEG 31KT 3876 10033 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:30 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 12:30 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1130 PM MDT Sun Jul 2 2017

.UPDATE...
Issued at 1126 PM MDT Sun Jul 2 2017

Just completed an update to account for the end of the severe
thunderstorm watch. Current storms are strong. The main problem
has been windy conditions behind the thunderstorms. Mesoscale
boundaries and shortwave trough have maintained the thunderstorms.
So adjusted pops and winds to account for the latest trends.

UPDATE Issued at 540 PM MDT Sun Jul 2 2017

Updated the forecast earlier to put in the severe thunderstorm
watch. In addition adjusted pops to fit current trends.

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 2 2017

Latest model guidance continues to advertise a chance of showers
and thunderstorms moving across the area this evening through
early Monday morning as a weather disturbance and favorable upper
level jet divergence moves through from the west. Details are in
timing the arrival and departure (west to east) of what could be a
line/broken line of storms with large hail, damaging outflow
winds and locally heavy rainfall. 18z models have backed off
considerably on areal coverage of storms so a low confidence
forecast right now. Broadly speaking isolated thunderstorms in
eastern Colorado late this afternoon with precipitation exiting
the far eastern forecast area by 09z or so. Low temperatures in
the mid 50s to around 60 in far eastern Colorado with low to mid
60s east of the CO/KS border.

On Monday a similar scenario sets up. Looks like another upper
disturbance reaches far eastern Colorado by mid to late afternoon
then moves across the area during the evening. May have quite a bit
more cloudiness with winds from the east/southeast under 10mph.
Afternoon temperatures will be a little cooler with readings in the
upper 80s to low 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 138 PM MDT Sun Jul 2 2017

Showers and thunderstorms are ongoing heading into Monday night. A
shortwave continues across the region along the east side of a low
amplitude ridge located over the western CONUS. Increased
instability due to ample moisture from southerly surface flow
combined with steep lapse rates and decent shear will allow the
potential for severe thunderstorms to persist into the evening.
Sunday's convection makes it difficult to pin point where storms
will develop on Monday, but anticipate thunderstorm activity to exit
the area to the east by midnight. Large hail and damaging winds will
be the main threats. Heavy downpours will be possible as well.

The upper ridge over the western half of the country begins to
expand on Tuesday as Monday's shortwave passes off to the east. A
weak disturbance on Tuesday generates a slight chance of
precipitation for portions of the region in the afternoon and
evening. Cannot rule out isolated severe thunderstorms with enough
instability and shear in the area, but any storms will be limited by
the ridge.

Heights continue to rise as the ridge stretches east and north on
Wednesday and Thursday. This results in dry conditions during this
period. Spotty chances for thunderstorms return Friday through the
weekend with a cold front approaching the High Plains from the north
and weak disturbances traveling along the eastern periphery of the
ridge. Will monitor if high pressure to the west hinders these
precipitation chances.

Highs remain in the upper 80s to upper 90s throughout the period,
peaking on Thursday. Low temperatures will generally be in the upper
50s to upper 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1122 PM MDT Sun Jul 2 2017

For KGLD...VFR conditions expected thru the forecast period...with
a SCT-BKN mix of mid and high clouds. VCSH 06z-08z. Winds...E
20-30kts decreasing to 10-20kts and shifting to the ESE by 08z. By
12z Monday...meandering from the SE to the SW 10-15kts.

For KMCK...VFR conditions expected thru the forecast period...with
a SCT-BKN mix of mid and high clouds. VCTS 06z-0830z. Winds...ENE
15-30kts thru 0830z then a shift to the WSW briefly around 10kts.
By 11z...ESE around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Sun Jul 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through about midnight
MDT (1 AM CDT) across much of the Tri-State area as a strong weather
disturbance moves through. Large hail, damaging outflow winds and
locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms are possible late Monday afternoon in
far eastern Colorado with the threat spreading east into western
Kansas and extreme southwest Nebraska during the evening hours.
Large hail and damaging winds will be the primary threats.

Strong to severe thunderstorms are possible on Tuesday for areas
east of highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 3, 12:19 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     STRATTON NE             40.15N 101.23W
07/02/2017                   HITCHCOCK          NE   LAW ENFORCEMENT

            DISPATCH REPORTED NUMEROUS CALLS OF WIND DAMAGE AND FIRES
            STARTED BY LIGHTNING ACROSS THE COUNTY.

&&

SME
Local storm report, Jul 3, 12:28 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     NON-TSTM WND GST WSW BENKELMAN           40.05N 101.54W
07/02/2017  M58.00 MPH       DUNDY              NE   MESONET

            SITE BENKE3 MEASURED A 58 MPH WIND GUST

0817 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
07/02/2017  E60.00 MPH       RED WILLOW         NE   TRAINED SPOTTER

            STORM SPOTTER ESTIMATED WIND GUSTS OF 60 MPH.

0830 PM     TSTM WND DMG     STRATTON NE             40.15N 101.23W
07/02/2017                   HITCHCOCK          NE   LAW ENFORCEMENT

            DISPATCH REPORTED NUMEROUS CALLS OF WIND DAMAGE AND FIRES
            STARTED BY LIGHTNING ACROSS THE COUNTY.

0835 PM     NON-TSTM WND GST 5 SW HAIGLER            39.96N 102.00W
07/02/2017  M68.00 MPH       CHEYENNE           KS   TRAINED SPOTTER

            SPOTTER MEASURED 68 MPH WIND GUST

0836 PM     TSTM WND GST     8 SSE CULBERTSON        40.13N 100.78W
07/02/2017  M59.00 MPH       HITCHCOCK          NE   TRAINED SPOTTER

            WIND GUST OF 59 MPH REPORTED BY SPOTTER.

0840 PM     TSTM WND GST     1 N INDIANOLA           40.25N 100.42W
07/02/2017  M75.00 MPH       RED WILLOW         NE   MESONET

            SITE MOORENOI MEASURED A 75 MPH WIND GUST

0843 PM     TSTM WND GST     4 N LEBANON             40.11N 100.28W
07/02/2017  M60.00 MPH       RED WILLOW         NE   TRAINED SPOTTER

            SPOTTER REPORTED 60 MPH WIND GUST. TIME ESTIMATED BY
            RADAR.

0845 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
07/02/2017  M64.00 MPH       RAWLINS            KS   AWOS

            KADT MEASURED 56 KT WIND GUST.

0845 PM     NON-TSTM WND DMG ATWOOD                  39.81N 101.04W
07/02/2017                   RAWLINS            KS   PUBLIC

            PUBLIC REPORTED VIA PICTURES ON SOCIAL MEDIA OF TREES,
            BIG LIMBS, AND POWER LINES DOWN.

0849 PM     NON-TSTM WND DMG 1 E ATWOOD              39.81N 101.02W
07/02/2017                   RAWLINS            KS   PUBLIC

            PUBLIC REPORTED THAT A NEIGHBORING HOUSES CARPORT HAD
            BLOWN INTO THEIR FENCE AND TOOK OUT 50 FEET OF IT. REPORT
            RECEIVED VIA SOCIAL MEDIA.

0859 PM     TSTM WND GST     OBERLIN                 39.82N 100.53W
07/02/2017  M67.00 MPH       DECATUR            KS   AWOS

            KOIN AWOS SITE RECORDED 67 MPH GUST.

0910 PM     NON-TSTM WND GST 5 N GOODLAND            39.42N 101.71W
07/02/2017  E60.00 MPH       SHERMAN            KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED 60 MPH WIND GUST

0930 PM     NON-TSTM WND GST 2 ENE COLBY             39.40N 101.01W
07/02/2017  M68.00 MPH       THOMAS             KS   MESONET

            SITE AT273 MEASURED A 68 MPH WIND GUST

0959 PM     TSTM WND GST     NORTON                  39.84N 99.89W
07/02/2017  M64.00 MPH       NORTON             KS   AWOS

            KNRN MEASURED A 56 KT WIND GUST

&&

SME
Special weather statement, Jul 3, 12:50 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1250 AM CDT MON JUL 3 2017

KSZ028-029-030615-
Gove KS-Logan KS-
1250 AM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN AND WESTERN GOVE
COUNTIES UNTIL 115 AM CDT...

At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Gove, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oakley, Grainfield, Grinnell, Gove and The Monument Rocks.

This includes Interstate 70 in Kansas between mile markers 76 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3873 10093 3912 10095 3912 10043 3872 10041
TIME...MOT...LOC 0550Z 269DEG 20KT 3889 10077

Buller
Special weather statement, Jul 3, 1:12 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
112 AM CDT MON JUL 3 2017

KSZ015-029-030645-
Gove KS-Sheridan KS-
112 AM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND EASTERN
GOVE COUNTIES UNTIL 145 AM CDT...

At 111 AM CDT, Doppler radar was tracking a strong thunderstorm near
Quinter, moving southeast at 40 mph.

Wind gusts up to around 50 mph will be possible with this storm.

Locations impacted include...
Quinter and Park.

This includes Interstate 70 in Kansas between mile markers 97 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10041 3911 10043 3918 10019 3912 10015
      3870 10015
TIME...MOT...LOC 0611Z 330DEG 33KT 3906 10029

Buller
Special weather statement, Jul 3, 1:54 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
154 AM CDT MON JUL 3 2017

KSZ029-030730-
Gove KS-
154 AM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
230 AM CDT...

At 154 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Pendennis, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10046 3893 10038 3892 10015 3870 10016
TIME...MOT...LOC 0654Z 271DEG 21KT 3874 10034

JN
Special weather statement, Jul 3, 2:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 AM CDT MON JUL 3 2017

KSZ028-029-030800-
Gove KS-Logan KS-
219 AM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND SOUTHERN
GOVE COUNTIES UNTIL 300 AM CDT...

At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Gove, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10083 3894 10083 3895 10015 3870 10015
TIME...MOT...LOC 0719Z 270DEG 24KT 3890 10075

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:25 PM CDTHigh Wind WarningGLDCheyenne, Rawlins, Sherman, Thomas4 hr
Jul 2, 9:01 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton59 min
Jul 2, 9:24 PM CDTSevere Thunderstorm WarningGLDRawlins51 min
Jul 2, 9:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas62 min
Jul 2, 10:38 PM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 2, 11:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more45 min
Jul 2, 11:04 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas41 min
Jul 2, 11:45 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jul 3, 12:06 AM CDTSpecial Weather StatementGLDWallace9 min
Jul 3, 12:12 AM CDTSpecial Weather StatementGLDLogan33 min
Jul 3, 12:50 AM CDTSpecial Weather StatementGLDGove25 min
Jul 3, 1:12 AM CDTSpecial Weather StatementGLDGove33 min
Jul 3, 1:54 AM CDTSpecial Weather StatementGLDGove36 min
Jul 3, 2:19 AM CDTSpecial Weather StatementGLDGove41 min
Jul 3, 3:05 AM CDTSpecial Weather StatementGLDThomas40 min
Jul 3, 3:13 AM CDTSpecial Weather StatementGLDSherman32 min
Jul 3, 3:42 AM CDTSpecial Weather StatementGLDThomas48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.